• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of brmedjBMJ helping doctors make better decisionsSearchLatest content
Br Med J. Sep 5, 1970; 3(5722): 557–558.
PMCID: PMC1701561

Acute Paracetamol Poisoning

Abstract

Of 41 cases of acute paracetamol poisoning one died of gastrointestinal haemorrhage and acute massive necrosis of the liver, three became jaundiced, and 13 others had biochemical evidence of hepatocellular damage. Liver damage is a toxic effect which is present in most patients who ingest more than 15 g. of paracetamol. One patient with liver damage survived renal failure due to acute tubular necrosis. It is suggested that the renal lesion was also the result of paracetamol overdosage.

Profound hypoglycaemia and metabolic acidosis may also complicate severe poisoning. Plasma levels of para-aminophenol fall rapidly, and procedures currently used to enhance the elimination of the drug cannot be expected to prevent development of hepatic damage.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (431K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.
 
 

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Davidson DG, Eastham WN. Acute liver necrosis following overdose of paracetamol. Br Med J. 1966 Aug 27;2(5512):497–499. [PMC free article] [PubMed]
  • JUDAH JD. Effect of antihistamines on mitochondrial swelling and liver injury. Nature. 1960 Feb 6;185:390–391. [PubMed]
  • Maclean D, Peters TJ, Brown RA, McCathie M, Baines GF, Robertson PG. Treatment of acute paracetamol poisoning. Lancet. 1968 Oct 19;2(7573):849–852. [PubMed]
  • Pimstone BL, Uys CJ. Liver necrosis and myocardiopathy following paracetamol overdosage. S Afr Med J. 1968 Mar 16;42(11):259–262. [PubMed]
  • Rose PG. Paracetamol overdose and liver damage. Br Med J. 1969 Feb 8;1(5640):381–382. [PMC free article] [PubMed]
  • Thomson JS, Prescott LF. Liver damage and impaired glucose tolerance after paracetamol overdosage. Br Med J. 1966 Aug 27;2(5512):506–507. [PMC free article] [PubMed]
  • Toghill PJ, Williams R, Stephens JD, Carroll JD. Acute hepatic necrosis following an overdose of paracetamol. Gastroenterology. 1969 Apr;56(4):773–776. [PubMed]

Articles from British Medical Journal are provided here courtesy of BMJ Publishing Group

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

See all...

Links

  • Compound
    Compound
    PubChem Compound links
  • MedGen
    MedGen
    Related information in MedGen
  • PubMed
    PubMed
    PubMed citations for these articles
  • Substance
    Substance
    PubChem Substance links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...